5 Medicines You Shouldn't Give Your Preschooler
March 01, 2017
Each year, medicines given to help children send many to the emergency room instead.
Reduce your child’s risk for dangerous drug side effects by steering clear of these products, unless you have the doctor’s OK.
Though it’s meant to relieve pain and reduce fever, aspirin can cause Reye’s syndrome, a rare but serious condition that causes fat to build up on the brain, liver and other body parts, potentially proving fatal.
“The risk is highest in children with a virus such as chickenpox or the flu, but it’s serious enough that you should never give aspirin to a child without a doctor’s order,” says Arlene Roble, MD, a University Hospitals Rainbow Babies & Children’s pediatrician at UH Rainbow Lorain Pediatrics. Check labels carefully and talk with your pharmacist, as many combination drugs contain aspirin.
Cough and Cold Medicine
These over-the-counter drugs, sold under such brand names as DayQuil, Robitussin and Mucinex, are not effective for children younger than age 6, research shows. And they can have undesirable side effects.
“Though side effects are rare, they can be serious,” Dr. Roble says. “Neurological problems, allergic reactions and even death can occur.”
Instead of reaching for over-the-counter medicines, keep your child comfortable with rest and liquids. A cool-mist humidifier can ease breathing.
Supplements Containing Iron
Your child’s body requires this mineral to grow and develop properly. But more children younger than age 6 die from ingesting iron-containing products than any other type of toxin.
Keep these – and all other medications – in child-proof bottles, out of the reach of little hands.
Adults usually take this chalky, pink liquid, sold under brand names such as Pepto Bismol, to ease a rumbling tummy. However, in children age 12 and younger, this medicine has been linked to Reye’s syndrome.
In general, problems like heartburn, gas and diarrhea go away on their own or with a change in diet. Talk with your child's doctor about safe remedies.
Syrup of Ipecac
In the past, parents were told to give this drug to children who'd swallowed poison. The theory? Kids would throw up the toxin.
Modern medicine now knows making a child vomit is never a good idea. If you (or your child's grandparents or other caregivers) still have a bottle of this syrup in the medicine cabinet, throw it out.
“Call the doctor right away if your child throws up or develops a rash after taking any drug,” Dr. Roble says. “And if he or she accidentally takes a large dose of these – or any other – medicines, call 9-1-1 or head to the emergency room, especially if he or she can’t breathe, is passed out, twitching or acting strange.”
Suspicious symptoms? Our online symptom checker gives you a breakdown of causes and tips on when to call the doctor.